Kansas, 2012

Hail and Damaging Winds in Kansas, November 10 to 11, 2012

November 10 to 11, 2012 · NWS ICT · 22 events in 5 counties and zones

Showers and thunderstorms developed along the convergence of a cold frontal boundary and dry line. This late season storm system was very vigorous for this late in the season.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Showers and thunderstorms developed along the convergence of a cold frontal boundary and dry line. This late season storm system was very vigorous for this late in the season. Several discrete supercells and bowing line segments developed and produced reports of quarter sized hail and damaging wind gusts to 80 mph across portions of Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 10, 5:40 PM CST, 27 minutes earlier.

Area forecast discussion, Nov 10, 5:40 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CST SAT NOV 10 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A STRONG COLD FRONT WILL SWEEP EAST ACROSS THE FORECAST AREA
TONIGHT INTO SUNDAY MORNING. STRONG TO MARGINALLY SEVERE
CONVECTION IS EXPECTED ALONG THIS FRONT EARLY TONIGHT ACROSS
CENTRAL KANSAS. PERIOD OF MVFR CIGS AND VSBYS IN VICINITY OF
THE CONVECTION CAN BE EXPECTED...WITH A PERIOD OF MVFR CIGS
POSSIBLE JUST BEHIND THE COLD FRONT EARLY SUNDAY MORNING. THE
CONVECTION AND MVFR CONDITIONS WILL LINGER ACROSS SOUTHEAST
KANSAS ON SUNDAY MORNING...WITH PREVAILING VFR ALL AREAS BY
THE AFTERNOON ON SUNDAY.

KED

&&

.PREV DISCUSSION... /ISSUED 310 PM CST SAT NOV 10 2012/

DISCUSSION...

MAIN CONCERNS: THUNDERSTORM POTENTIAL...WINDS...AND TEMPERATURES
ASSOCIATED WITH STRONG WEATHER SYSTEM MOVING THROUGH TONIGHT INTO
SUNDAY.

TONIGHT-SUNDAY NIGHT:
LONGWAVE UPPER TROUGH OVER THE WESTERN CONUS WILL PUSH EASTWARD
ACROSS THE PLAINS...AS UPSTREAM TROUGHING REACHES THE PACIFIC
NORTHWEST. STRONG BAROCLINIC ZONE WILL SURGE SOUTHWARD OUT OF
NEBRASKA ACROSS OUR FORECAST AREA LATER TONIGHT INTO SUNDAY MORNING.
THE FRONT WILL GRADUALLY OVERTAKE THE DRYLINE PRESENTLY STRETCHING
FROM CENTRAL KS TO THE EASTERN TX PANHANDLE. LOW-LEVEL CONVERGENCE
WILL INCREASE OVERNIGHT AS THE FRONT MOVES IN...WITH INCREASED UPPER
SUPPORT IN ADVANCE OF AN APPROACHING STRONG PV ANOMALY IN THE BASE
OF THE UPPER TROUGH. SCATTERED THUNDERSTORMS MAY DEVELOP EARLY THIS
EVENING AHEAD OF THE FRONT/DRYLINE...WITH ACTIVITY LIKELY BECOMING
MORE LINEAR-CONGEALED AS THE NIGHT PROGRESSES...GIVEN BACKING
DEEP LAYER SHEAR VECTORS AND INCREASED FRONTAL CONVERGENCE. STRONG
DEEP LAYER SHEAR/MARGINAL INSTABILITY COULD LEAD TO A FEW SEVERE
REPORTS IN CENTRAL KS INTO MID EVENING WITH HAIL/WINDS LIKELY THE
PRIMARY THREATS. SOUTHERLY LOW-LEVEL JET WILL INTENSIFY TO 65-70
KT ACROSS SOUTH CENTRAL/SOUTHEAST KS THIS EVENING...WITH STILL
FAIRLY STEEP 1000-850 LAPSE RATES. SO PLANNING TO EXTEND WIND
ADVISORY IN A LARGE PART OF SOUTH CENTRAL/SOUTHEAST KS TIL 06Z
TONIGHT. COLDER AIR WILL SPREAD IN BEHIND THE FRONT...WITH A LARGE
PORTION OF THE FORECAST AREA EXPERIENCING AN EARLY MORNING SUNDAY
HIGH.

MONDAY-THURSDAY:
THE UPPER TROUGH WILL SHIFT EAST OF THE AREA...WITH THE FLOW ALOFT
BECOMING MORE WESTERLY ACROSS THE CENTRAL PLAINS. TEMPERATURES WILL
BEGIN THE WEEK A BIT COOLER THAN NORMAL...BEFORE RECOVERING TO NEAR
SEASONAL AVERAGES FOR THE REMAINDER OF THE WEEK. WILL MAINTAIN DRY
FORECAST WITH GULF CUT OFF DURING THIS PERIOD.

FRIDAY-SATURDAY:
THE MEDIUM RANGE MODELS DO INDICATE A SOUTHERN STREAM SHORTWAVE
TROUGH EJECTING EASTWARD ACROSS THE CENTRAL PLAINS WITH MODEST GULF
MOISTURE RETURN. WILL CARRY 20-40% CHANCES FOR SHOWERS/T-STORMS
MAINLY FRIDAY NIGHT-SATURDAY ALTHOUGH TIMING OF THIS WAVE COULD
CHANGE. PRECIPITATION AMOUNTS LOOK TO BE LIGHT WITH THIS FEATURE.

JMC

FIRE WEATHER...
WILL MAINTAIN RED FLAG WARNING AREAL EXTENT UNTIL 01Z THIS
EVENING...GIVEN STRONG SOUTHERLY WINDS GUSTING FREQUENTLY OVER 40
MPH AND CURED GRASSLAND. RELATIVE HUMIDITY RUNNING ABOUT 40% IN THE
WARNED AREA...AND 45-55% FURTHER EAST. THE FIRE DANGER WILL REMAIN
VERY HIGH THIS EVENING AS SOUTHERLY WINDS CONTINUE TO GUST...BUT
THEN DROP OFF LATER TONIGHT.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A CHALLENGING TAF FORECAST WITH THE SUSTAINED WINDS AROUND 25KTS
FOR A LARGE PORTION OF THE TAF PERIOD AT MOST SITES IN ADDITION TO
THE PASSAGE OF THE COLD FRONT AND ASSOCIATED CHANCES OF
THUNDERSTORMS. ANTICIPATE GUSTY WINDS TO AT LEAST 6Z DUE TO
CONTINUED MIXING. THE COLD FRONT SHOULD MOVE THROUGH KRSL AT ~5Z
AND CLOSER TO ~11Z FOR KHUT AND KICT. THUNDERSTORMS ARE STILL
EXPECTED TO DEVELOP AHEAD OF THE FRONT BUT QUESTIONING TSRA FOR
KRSL AND KSLN...THUS LEFT AS VCTS FOR NOW. GREATER CONFIDENCE IN
TSRA FOR KHUT AND KICT AT 2Z AND 3Z RESPECTIVELY...BUT THERE COULD
BE A LAG IN TIMING WHERE IT MAY BE CLOSER TO 6Z. KCNU COULD HAVE
SOME -TSRA AFTER 6Z WITH LINGERING SHRA AND POSSIBLY A FEW BOLTS
OF TS IN THE VICINITY THROUGH THE MORNING. OPTED TO PUT IN A
SIMILAR SITUATION FOR KICT WITHOUT AS SIGNIFICANT OF A CIG
REDUCTION AS KCNU WITH THE ABUNDANT MOISTURE. KCNU COULD HAVE
LOWER CIGS THAN CURRENT FORECAST BUT DECIDED TO KEEP AT THE MVFR
AND IFR THRESHOLD. THE NEXT FORECAST WILL LIKELY BE ABLE TO FINE
TUNE THE TIMING OF TSRA BETTER THAN THE CURRENT FORECAST AND
EXPECT AMENDMENTS WITH CONVECTIVE DEVELOPMENT THIS EVENING AND
TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  44  23  52 /  70  30   0   0
HUTCHINSON      36  41  22  52 /  60  10   0   0
NEWTON          40  42  22  51 /  70  30   0   0
ELDORADO        44  45  22  51 /  80  70  10   0
WINFIELD-KWLD   48  49  25  53 /  80  60  10   0
RUSSELL         30  40  18  52 /  60  10   0   0
GREAT BEND      32  41  20  52 /  60  10   0   0
SALINA          35  40  22  51 /  70  10   0   0
MCPHERSON       36  40  21  52 /  70  10   0   0
COFFEYVILLE     58  59  27  52 /  70  90  10  10
CHANUTE         56  57  26  51 /  80  90  10  10
IOLA            56  57  26  51 /  70  90  10  10
PARSONS-KPPF    58  58  25  52 /  70  90  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ049>053-067>072-
082-083-091>096-098>100.

RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR KSZ032-033-
047>051-067-082-091.

WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ032-033-047-048.

&&
Hazardous weather outlook, Nov 10, 4:03 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CST SAT NOV 10 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
403 PM CST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE AREA TONIGHT. A FEW
OF THE STORMS THIS EVENING COULD BE SEVERE...WEST OF A HILLSBORO
TO WICHITA TO WELLINGTON LINE. THE MAIN THREATS WILL BE WIND GUSTS
TO 60 MPH AND QUARTER SIZE HAIL.

STRONG SOUTH WINDS WILL AFFECT THE AREA THIS EVENING. PLEASE REFER
TO THE WIND ADVISORY STATEMENT FOR ADDITIONAL DETAILS.

THE GRASSLAND FIRE DANGER INDEX WILL REMAIN VERY HIGH CATEGORY AREA
WIDE INTO THIS EVENING...WITH EXTREME FIRE DANGER EXPECTED FOR
LOCATIONS GENERALLY WEST OF INTERSTATE 135 UNTIL EARLY EVENING.
PLEASE REFER TO THE LATEST RED FLAG WARNING FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS MAY LINGER IN SOUTHEASTERN KANSAS SUNDAY
MORNING. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE.

VERY HIGH WILDFIRE DANGER POTENTIAL WILL EXIST SUNDAY INTO MONDAY
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING TO THE WEST OF A
HILLSBORO TO WICHITA...TO WELLINGTON LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Nov 10, 5:08 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CST SAT NOV 10 2012

KSZ047-110000-
BARTON-
508 PM CST SAT NOV 10 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 505 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 29 MILES WEST OF BELPRE...OR 31 MILES SOUTHWEST
OF LARNED...AND MOVING NORTHEAST AT 60 MPH.

DAMAGING WINDS OF 60 TO 70 MPH ARE POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHWESTERN BARTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS
INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

&&

LAT...LON 3860 9904 3868 9904 3869 9903 3831 9863
      3826 9876 3825 9898 3827 9904
TIME...MOT...LOC 2308Z 221DEG 51KT 3804 9959

MCGUIRE

The radar

The Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

11 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
November 10, 6:07 PM CST
Where
Barton County, 3.41 mi NW of Hoisington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -98.820

Wind gusts to 60 mph accompanied the large hail.

Thunderstorm Wind, Barton

When
November 10, 6:07 PM CST
Where
Barton County, 3.41 mi NW of Hoisington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.550, -98.820

Golfball sized hail accompanied the strong wind gusts.

Hail, Barton

When
November 10, 6:09 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.780

Hail, Barton

When
November 10, 6:14 PM CST
Where
Barton County, 0.54 mi E of Hoisington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.760

Thunderstorm Wind, Barton

When
November 10, 6:20 PM CST
Where
Barton County, 0.69 mi S of Beaver
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.620, -98.650

The strong winds were reported by a trained spotter.

Thunderstorm Wind, Ellsworth

When
November 10, 6:37 PM CST
Where
Ellsworth County, 6.78 mi NNW of Holyrood
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.670, -98.450

The strong winds were accompanied by golfball size hail.

Hail, Ellsworth

When
November 10, 6:37 PM CST
Where
Ellsworth County, 6.78 mi NNW of Holyrood
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.670, -98.450

Wind gusts to 80 mph accompanied the large hail.

Hail, Ellsworth

When
November 10, 6:58 PM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.590, -98.410

Hail, Ellsworth

When
November 10, 6:58 PM CST
Where
Ellsworth County, 2.07 mi N of Ellsworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.760, -98.230

Thunderstorm Wind, Rice

When
November 10, 7:03 PM CST
Where
Rice County, 0.62 mi SSE of Bushton
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
38.512, -98.395

A carport was damaged and blown over into a house. Report relayed from social media.

Hail, Ellsworth

When
November 10, 7:17 PM CST
Where
Ellsworth County, 2.13 mi SW of Kanapolis Res
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.630, -98.060

Hail, Rice

When
November 10, 8:01 PM CST
Where
Rice County, 0.54 mi E of Raymond
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.280, -98.410

Wind gusts to 60 mph were also reported with the large hail.

Thunderstorm Wind, Rice

When
November 10, 8:01 PM CST
Where
Rice County, 0.54 mi E of Raymond
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.280, -98.410

Large hail to quarter size was also reported.

Thunderstorm Wind, Rice

When
November 10, 8:16 PM CST
Where
Rice County, 1.48 mi NNW of Sterling
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.240, -98.210

The strong wind gusts were reported by a storm chaser.

Hail, Rice

When
November 10, 8:17 PM CST
Where
Rice County, Lyons
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.350, -98.200

Strong wind gusts to 60 mph were also reported.

Thunderstorm Wind, Rice

When
November 10, 8:17 PM CST
Where
Rice County, Lyons
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -98.200

Large hail to quarter size was also reported.

Thunderstorm Wind, McPherson

When
November 10, 8:34 PM CST
Where
McPherson County, 0.54 mi W of Windom
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.380, -97.910

Reported by the KSN Weatherlab.

Hail, McPherson

When
November 10, 8:45 PM CST
Where
McPherson County, Marquette
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.550, -97.830

Thunderstorm Wind, McPherson

When
November 10, 8:49 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.570, -97.670

Hail to nickel size was also reported.

Hail, McPherson

When
November 10, 8:49 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.570, -97.670

Strong wind gusts to 60 mph accompanied the hail.

Thunderstorm Wind, Neosho

When
November 11, 5:10 AM CST
Where
Neosho County, 0.55 mi W of (Cnu)johnson Arpt Ch
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.670, -95.490

Thunderstorm Wind, Neosho

When
November 11, 5:16 AM CST
Where
Neosho County, 7.92 mi E of Chanute
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.682, -95.325

A metal shed was blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420535, 420536, 420537, 420538, 420539, 420540, 420543, 420541, 420542, 420544, 420545, 420546, 420547, 420548, 420549, 420550, 420551, 420552, 420553, 420556, 420554, 420555.